Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

October 13, 2012Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 13, 2012, 4:32 PM CDT for Stafford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 4:32 PM CDT (21:32 UTC)
Expired
Oct 13, 2012, 5:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WWUS83 KDDC 132132
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT SAT OCT 13 2012

KSZ065-066-132215-
PAWNEE-STAFFORD-
432 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD AND
SOUTHEASTERN PAWNEE COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RADIUM...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3800 9906 3815 9914 3827 9895 3827 9847
      3826 9847 3823 9847
TIME...MOT...LOC 2132Z 249DEG 15KT 3812 9898

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 4:00 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 13, 4:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SAT OCT 13 2012

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 141 PM CDT SAT OCT 13 2012

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE ACROSS NORTHERN KANSAS
TONIGHT THEN INTO THE UPPER MISSISSIPPI VALLEY TOMORROW. THIS SYSTEM
EXTENDS TO DOWN TO THE SURFACE WITH IT'S TRACK MOVING INTO NORTHEAST
KANSAS TONIGHT THEN INTO IOWA AND NORTHERN ILLINOIS TOMORROW. MID
LEVEL MOISTURE WRAPPING AROUND THIS SYSTEM WILL MOVE ACROSS NORTHERN
KANSAS TONIGHT INCREASING CLOUDS ACROSS WEST CENTRAL KANSAS. I HAVE
PLACED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THIS AREA, HOWEVER, I
BELIEVE MOST PLACES WILL REMAIN DRY. THE REMAINDER OF WESTERN KANSAS
SHOULD REMAIN DRY WITH MOSTLY CLEAR SKIES. CLEAR SKIES AND DRY
CONDITIONS ARE PROGGED ACROSS ALL OF WESTERN KANSAS TOMORROW AS HIGH
PRESSURE BUILDS INTO THE AREA. NORTHERLY WINDS WILL BE FELT ACROSS
WESTERN KANSAS TONIGHT THROUGH TOMORROW THEN BECOME LIGHT AND
VARIABLE TOWARDS TOMORROW EVENING WHEN A CENTER OF AN AREA OF HIGH
PRESSURE MOVES ACROSS WESTERN KANSAS. LOWS TONIGHT ARE FORECASTED TO
RANGE FROM THE LOWER 40S ACROSS WEST CENTRAL KANSAS TO AROUND 50
DEGREES ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE FORECASTED
TO REACH INTO THE MID TO UPPER 70S WITH A FEW AREAS ACROSS SOUTH
CENTRAL KANSAS REACHING TO AROUND 80 DEGREES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 357 PM CDT SAT OCT 13 2012

THE SURFACE ANTICYCLONE WILL BE CENTERED ALONG AN AXIS FROM THE
SOUTHERN HIGH PLAINS INTO THE CENTRAL ROCKIES MONDAY NIGHT. A VERY
DRY DEEP LAYER AIRMASS WILL BE IN PLACE ACROSS WESTERN AND CENTRAL
KANSAS. THIS WILL ALLOW FOR COOLER TEMPERATURES TO DEVELOP BY EARLY
MONDAY MORNING DESPITE VERY WEAK DOWNSLOPE WINDS. RAW MODEL FORECAST
TEMPERATURES ARE CONSIDERABLY WARMER THAN MOS SOLUTIONS, BUT WE
WILL STAY THE COURSE OF THE CURRENT FORECAST DATA BASE THAT IS
MUCH MORE IN LINE WITH MOS CONSENSUS. SURFACE WINDS WILL BEGIN TO
BACK TO THE SOUTH ON MONDAY. THIS IS LIKELY DUE TO A MIDLEVEL
BAROCLINIC SYSTEM DIVING ACROSS THE NORTHERN ROCKIES, AND
FLATTENING OF THE UPPER RIDGE ACROSS THE CENTRAL ROCKIES, CREATING
SURFACE PRESSURE FALLS ACROSS EASTERN WYOMING AND COLORADO. WARM
AIR AT THE 850 MB LEVEL WILL BE IN PLACE RANGING FROM THE
MID/UPPER TEENS C OVER SOUTH CENTRAL KANSAS, TO NEARLY 20 DEGREES
OVER EASTERN COLORADO AND NW KS. THIS AIRMASS SHOULD BE ABLE TO
MIX EASILY NEAR THE SURFACE AND WARM INTO THE LOW 80S ON MONDAY.
SURFACE TEMPERATURES WILL HAVE THE POTENTIAL TO WARM EVEN MORE
OVER SOUTH CENTRAL KANSAS ON TUESDAY AHEAD OF AN APPROACHING COLD
FRONT. TIMING OF THE LEADING EDGE OF THIS BOUNDARY WILL BE
IMPORTANT FOR TEMPERATURES FROM A HAYS TO ELKHART LINE, AS ANY
EARLIER ARRIVAL OF THE ONSET OF COOLER AIR WOULD EASILY BE THE
DIFFERENCE BETWEEN HIGHS IN THE 80S AND LOW 70'S. THE CURRENT
FORECAST OF UPPER 70'S EVERYWHERE SEEMS LIKE A FINE COMPROMISE IN
THIS CASE. WINDS BEHIND THE BOUNDARY ARE NOT EXPECTED TO BE
PARTICULARLY STRONG HOWEVER, BECAUSE THE UPPER POLAR JET WILL BE
STREAKING THROUGH THE NORTHERN HIGH PLAINS CREATING PRESSURE FALLS
OVER NEBRASKA AND SOUTH DAKOTA TUESDAY THROUGH TUESDAY EVENING.
THE TRUE PACIFIC FRONT SHOULD THEN PLUNGE ACROSS THE REGION. THE
LASTESET ALLBLEND FORECAST APPROACH CONTINUES THE DOWNTREND OF
FORECAST HIGHS FOR THE WEDNESDAY THROUGH FRIDAY TIMEFRAME, WITH
EVEN COOLER HIGHS IN THE 60S FOR THURSDAY AND FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT OCT 13 2012

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL CONTINUE TO
MOVE TO THE EAST AS THE AFTERNOON AND EVENING PROGRESSES. CLOUDS
MAY LINGER AROUND THE DDC TAF SITE FOR THE NEXT COUPLE OF HOURS THEN
CLEAR OUT LATER THIS EVENING AS DRIER AND HIGH PRESSURE BUILDS
INTO THE AREA. CLOUDS MAY CLEAR OUT THEN REDEVELOP ACROSS THE HYS
TERMINAL AS MOISTURE WRAPS AROUND THE LOW. WESTERLY WINDS WILL
SHIFT TO THE NORTH THIS AFTERNOON AND BECOME GUSTY AT TIMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  75  46  82 /  10   0   0   0
GCK  45  75  45  80 /  10   0   0   0
EHA  46  75  47  81 /  10   0   0   0
LBL  46  77  45  82 /  10   0   0   0
HYS  48  76  44  81 /  20   0   0   0
P28  50  79  48  83 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...RUSSELL
AVIATION...HOVORKA_42
Hazardous weather outlook, Oct 13, 2:45 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SAT OCT 13 2012

KSZ030-031-043>046-061>066-074>081-084>090-141945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
245 PM CDT SAT OCT 13 2012 /145 PM MDT SAT OCT 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON EAST
OF LINE FROM HAYS TO COLDWATER. A FEW STORMS COULD BECOME SEVERE
WITH WIND GUSTS AROUND 60 MPH...HAIL UP TO THE SIZE OF HALF
DOLLARS...AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY THIS
EVENING EAST OF A LINE FROM HAYS TO COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

In the hours before

Special weather statement, Oct 13, 4:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT SAT OCT 13 2012

KSZ065-066-132215-
PAWNEE-STAFFORD-
432 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD AND
SOUTHEASTERN PAWNEE COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RADIUM...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3800 9906 3815 9914 3827 9895 3827 9847
      3826 9847 3823 9847
TIME...MOT...LOC 2132Z 249DEG 15KT 3812 9898

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:42 PM CDTSevere Thunderstorm WarningDDCMorton63 min
Oct 13, 12:29 AM CDTSevere Thunderstorm WarningDDCStevens36 min
Oct 13, 2:16 AM CDTSpecial Weather StatementDDCFord, Hodgeman44 min
Oct 13, 4:39 PM CDTTornado WarningDDCPawnee, Stafford24 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.